Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 16, NWS Newport/Morehead City, NC

June 7, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 7, 2017, 4:03 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2017, 4:03 AM EDT (08:03 UTC)
Expired
Jun 7, 2017, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

431 
WHUS42 KMHX 070803
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
403 AM EDT WED JUN 7 2017

...HIGH RISK OF RIP CURRENTS TODAY FROM DUCK TO CAPE HATTERAS...

.STRONG ONSHORE FLOW AND MODERATE LONG PERIOD SWELLS WILL LEAD TO A
HIGH THREAT OF RIP CURRENTS FROM DUCK TO CAPE HATTERAS.

NCZ103-071615-
/O.NEW.KMHX.BH.S.0016.170607T0803Z-170608T0000Z/
OUTER BANKS DARE-
403 AM EDT WED JUN 7 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING FROM
DUCK TO CAPE HATTERAS...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH THIS
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...DUCK TO CAPE HATTERAS

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR BETWEEN 12 PM AND 1 PM WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
1 follow-up statement
428 
WHUS42 KMHX 080013
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
813 PM EDT WED JUN 7 2017

...HIGH RISK OF RIP CURRENTS THURSDAY FROM DUCK TO CAPE 
HATTERAS...

.STRONG ONSHORE FLOW AND MODERATE LONG PERIOD SWELLS WILL LEAD TO A
HIGH THREAT OF RIP CURRENTS FROM DUCK TO CAPE HATTERAS ON THURSDAY.

NCZ103-081000-
/O.EXP.KMHX.BH.S.0016.000000T0000Z-170608T0000Z/
/O.NEW.KMHX.BH.S.0017.170608T1200Z-170609T0000Z/
OUTER BANKS DARE-
813 PM EDT WED JUN 7 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
THURSDAY THROUGH THURSDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...DUCK TO CAPE HATTERAS

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR BETWEEN 1 PM AND 2 PM THURSDAY. 

* SURF HEIGHT...4 TO 7 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG LONGSHORE CURRENTS CAN SWEEP SWIMMERS AND SURFERS INTO RIP
CURRENTS, PIERS, JETTIES AND OTHER HAZARDOUS AREAS. IN MANY CASES
THE LONGSHORE CURRENT IS STRONG ENOUGH TO PREVENT SWIMMERS FROM
BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM MAKING IT DIFFICULT TO
RETURN TO SHORE.

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE 
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK 
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A 
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY 
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN 
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 3:49 AM EDT, 14 minutes earlier.

Area forecast discussion, Jun 7, 3:49 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
349 AM EDT Wed Jun 7 2017

.SYNOPSIS...
A stationary front will remain south of the area into late
week. Several low pressure areas will develop along the front
to our south, but will remain off the NC coast through Thursday.
High pressure moves in for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 340 AM Wednesday...Patchy light to moderate showers
affecting the southern Coastal Plains and immediate coast early
this morning as low pressure forms along stalled frontal
boundary to our south. Initial wave is moving along the SC coast
with a second and stronger wave taking shape off the Florida
Panhandle. Coverage and intensity of rainfall will increase with
the second wave later today into tonight. Models have trended
further offshore with the strengthening low later this evening
with best coverage of rainfall right along the coast with a
sharp moisture gradient. Have scaled back overall QPF with this
event a bit and PoPs range from likely southern coast to low
chance well inland. Instability will continue to be minimal and
little if any thunder is expected with no severe threat today.
With widespread cloud cover, temperatures will be fairly uniform
ranging in the lower to mid 70s for most areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 340 AM Wednesday...The heavier precipitation will continue
to hug the coast tonight as low pressure passes offshore. A
continued strong moisture gradient will persist with limited
precipitation over the far north and western portions of the
CWA. QPF totals do not look quite as high as previous model runs
with close to an inch near the coast and lesser amounts inland.
However, some localized downpours could produce some slightly
higher totals and produce minor flooding. With gusty NE winds,
some minor water level rises are possible along the central and
northern Outer Banks and some Soundside locations.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 300 AM Wed...Strong coastal low located off the southern
NC coast Thursday morning will move up the coast during the day,
with rain expected over mostly coastal sections. High pressure
builds in for Friday then slides offshore over the weekend and
into early next week providing a return to a more summer like
pattern with temps warming into mid 80s and lower 90s along with
some isolated afternoon/evening thunderstorms.

Thursday...Model guidance has come into more of an agreement
that the heaviest rain will remain just offshore. However,
light to moderate rain will fall over most of Eastern NC, with
some heavier rain able to move over the immediate coast at
times. Rain will taper off from southwest to northeast during
the afternoon and evening. High temps will be seasonably cool,
with temps only reaching the low to mid 70s, with widespread
cloud cover and NNE winds.

Friday...Upper trough swings through on Friday, and high
pressure builds in from the SW. Winds will slowly transition
from N to S over the course of the day, as the high slides off
the coast. High temps will rebound into the upper 70s and low
80s, but will still be a few degrees below normal.

Saturday through Monday...High pressure will become anchored off
the East coast for this period, and heat and humidity will build
with persistent SW flow. Widely scattered afternoon
thunderstorms will be possible Saturday, but Sunday and Monday
should be mostly dry. High temps Saturday will be around normal
for this time of year, mostly in the mid 80s. Upper 80s and low
90s will be possible on Sunday and Monday over inland locations,
with low to mid 80s likely along the coast.

Tuesday...A weak, possibly tropical, disturbance will circulate
NE around the offshore high pressure on Tuesday, and help spark
showers and thunderstorms. High temps look to again reach the
upper 80s to low 90s inland, and low to mid 80s for coastal
sections.

Low temps through Saturday morning will be in the upper 50s and
low 60s over inland sections, and upper 60s to low 70s along
the coast. Sunday morning on will feature low temps in the upper
60s to low 70s inland, with lows to mid 70s along the coast.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Short Term /Through 06z Thurs/...
As of 130 AM Wednesday...Some lower ceilings being reported
inland early this morning but most areas should experience
mostly VFR conditions as the main concentration of rain will be
east of the TAF sites. Deep low-level moisture will lead to a
period of high-end MVFR ceilings after 00Z tonight at KEWN, KOAJ
and KISO with slightly drier air expected at KPGV. Winds will
become gusty NE on Wednesday with gusts 15-20 kt by afternoon.

Long Term /Thursday through Monday/...
As of 315 AM Wed...Rain and sub-VFR conditions will likely be
confined to the coast, east of the TAF sites. VFR conditions
then return for all of Eastern NC by Thursday night and will
last through at least Monday. Some isolated convection is
possible on Saturday however, which could lead to brief periods
of sub-VFR.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 345 AM Wednesday...The strongest winds early this morning
are occurring over the Pamlico Sound and around Diamond Buoy
with 15-20 knot winds with 5-15 knots elsewhere. Seas are
currently in the 2 to 3 foot range. Conditions will slowly go
downhill later today into tonight as strengthening low pressure
moves along a stalled frontal boundary to our south and moves
off the NC coast later tonight. Expect NE winds to increase to
15-25 knots with seas building to as high as 8 or 9 feet by
later tonight, south of Oregon Inlet. No changes needed to
current SCA which covers all coastal waters, Sounds and inland
rivers. With gusty NE winds, some minor water level rises are
possible along the central and northern Outer Banks and some
Soundside locations.

Long Term /Thursday through Monday/...
As of 320 AM Wed...NNE winds
initially 25-30 knots will diminish to 20-25 knots by Thursday
evening. Seas will peak by mid morning Thursday at 5-10 ft with
highest over the central waters. Seas remain elevated through Friday
morning, and will become 3-5 ft for most of Friday. Winds on Friday
will transition from NNE to SSW and will mostly be around 10 knots.
Saturday through Monday will feature mostly SW/SSW winds 5-10 kts,
and seas 2-4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from noon today to 7 PM EDT Thursday for
     AMZ136-137.
     Small Craft Advisory from noon today to midnight EDT Thursday
     night for AMZ135.
     Small Craft Advisory from noon today to 11 PM EDT Thursday for
     AMZ130.
     Small Craft Advisory from noon today to 8 PM EDT Thursday for
     AMZ131.
     Small Craft Advisory from noon today to 2 PM EDT Friday for
     AMZ150-152-154.
     Small Craft Advisory from noon today to 2 AM EDT Friday for
     AMZ156-158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...CTC/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Jun 7, 4:01 AM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
401 AM EDT Wed Jun 7 2017

NCZ029-044>046-079-080-090>092-080815-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones-
401 AM EDT Wed Jun 7 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-104-080815-
Carteret-Onslow-Outer Banks Hyde-
401 AM EDT Wed Jun 7 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

An area of low pressure will move off the NC coast later tonight.
Periods of moderate to heavy rain are possible, mainly along the
coast that could cause minor flooding. Gusty north to northeast winds
may also cause minor water level rises on the sounds and rivers.
Elevated rip currents and rough surf are also expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Lingering heavy rain and some minor flooding are possible near the
coast Thursday, especially in the morning. Gusty north and northeast
winds could cause minor coastal flooding on the sounds and rivers.
Elevated rip currents and rough surf are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-081-093-094-080815-
Mainland Dare-Mainland Hyde-Craven-Pamlico-
401 AM EDT Wed Jun 7 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

An area of low pressure will move off the NC coast later tonight.
Periods of moderate to heavy rain are possible, mainly along the
coast that could cause minor flooding. Gusty north to northeast winds
may also cause minor water level rises on the sounds and rivers.
Elevated rip currents and rough surf are also expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Lingering heavy rain and some minor flooding are possible near the
coast Thursday, especially in the morning. Gusty north and northeast
winds could cause minor coastal flooding on the sounds and rivers.
Elevated rip currents and rough surf are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-080815-
Outer Banks Dare-
401 AM EDT Wed Jun 7 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

An area of low pressure will move off the NC coast later tonight.
Periods of moderate to heavy rain are possible, mainly along the
coast that could cause minor flooding. Gusty north to northeast winds
may also cause minor water level rises on the sounds and rivers.
Elevated rip currents and rough surf are also expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Lingering heavy rain and some minor flooding are possible near the
coast Thursday, especially in the morning. Gusty north and northeast
winds could cause minor coastal flooding on the sounds and rivers.
Elevated rip currents and rough surf are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:33 PM EDTGale WarningMHX21 hr

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.